Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Jackson, MS

May 16, 2009Holmes County, Yazoo County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 16, 2009, 2:44 PM CDT for Holmes County, Yazoo County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 2:44 PM CDT (19:44 UTC)
Expired
May 16, 2009, 4:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2152 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 161944
FFWJAN
MSC051-163-162145-
/O.NEW.KJAN.FF.W.0053.090516T1944Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...THORNTON...DURANT...
  NORTHEASTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF YAZOO CITY...

* UNTIL 445 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
  THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
  ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST THREE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COXBURG...
  EMORY...HOWARD...TOLARVILLE...BROZVILLE...EBENEZER...FRANKLIN...
  BOWLING GREEN...MCMILLAN...TCHULA AND LEXINGTON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3322 8975 3279 9003 3283 9043 3301 9044
      3302 9043 3302 9038 3305 9037 3306 9039
      3310 9036 3332 9006

$$

JC
1 follow-up statement
000 
WGUS74 KJAN 162128
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT SAT MAY 16 2009

MSC163-162137-
/O.CAN.KJAN.FF.W.0053.000000T0000Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAZOO MS-
428 PM CDT SAT MAY 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN YAZOO
COUNTY...

LAT...LON 3327 8991 3326 8991 3306 9031 3305 9037
      3306 9039 3310 9036 3332 9007

$$

MSC051-162145-
/O.CON.KJAN.FF.W.0053.000000T0000Z-090516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLMES MS-
428 PM CDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN HOLMES COUNTY...

AT 427 PM CDT...ANOTHER LINE OF THUNDERSTORMS WITH HEAVY RAINFALL 
EXTENDED FROM ISOLA TO DUCK HILL. THESE STORMS WILL MOVE INTO THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THORNTON AND
TCHULA

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3327 8991 3326 8991 3306 9031 3305 9037
      3306 9039 3310 9036 3332 9007

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:00 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 16, 11:00 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT MAY 16 2009

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START
TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS
ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL
WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW
BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS
MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND
EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS.

FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN
ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO
AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR
SOME STRONG TO SEVERE STORMS.

FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND
GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE
PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS
MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT
AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO
CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/

&&

.AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE
EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN
PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL
CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/03/40
Hazardous weather outlook, May 16, 2:31 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT MAY 16 2009

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032-034>037-
040>042-047-171945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-CHOCTAW-WASHINGTON-HUMPHREYS-HOLMES-
ATTALA-ISSAQUENA-SHARKEY-YAZOO-WARREN-
231 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

LAZ024>026-MSZ031-033-038-039-043>046-048>066-072>074-171945-
CATAHOULA-TENSAS-CONCORDIA-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
231 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND SUNDAY

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM
ENTERPRISE LA TO JACKSON TO COLUMBUS...AHEAD OF A COLD FRONT THAT
WILL TRACK SLOWLY TO THE SOUTH ACROSS THE ARKLAMISS. SEVERE STORMS
WILL PRODUCE NICKEL SIZE HAIL AND WIND GUSTS AROUND 60 MPH.
OTHERWISE...ISOLATED STRONG STORMS CAN BE EXPECTED WITH SMALL HAIL
AND GUSTY WINDS TO 40 MPH. PERIODS OF HEAVY RAINFALL WILL OCCUR WITH
STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING. FLOODING OF
ROADWAYS AND LOW LYING AREAS WILL BE POSSIBLE WITH THE STRONGER
STORMS. STORM CHANCES WILL END AS THE COLD FRONT PASSES. THE COLD
FRONT MAY STALL OVER SOUTHERN AREAS OVERNIGHT...MAINTAINING THE
POSSIBILITY OF HEAVY RAIN AND STANDING WATER ALONG AND SOUTH OF A
LINE FROM NATCHEZ TO QUITMAN THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, May 16, 11:29 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1129 AM CDT SAT MAY 16 2009

MSZ030-161710-
CLAY MS-
1129 AM CDT SAT MAY 16 2009

...STRONG STORM IN NORTHERN CLAY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, May 16, 12:11 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT MAY 16 2009

MSZ065-161740-
COVINGTON MS-
1211 PM CDT SAT MAY 16 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

JC
Special weather statement, May 16, 12:56 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1256 PM CDT SAT MAY 16 2009

MSZ032-033-161845-
OKTIBBEHA MS-CHOCTAW MS-
1256 PM CDT SAT MAY 16 2009

...CLUSTER OF STORMS MOVING THROUGH CHOCTAW COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF REFORM AT 1256 PM
CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, May 16, 1:35 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT SAT MAY 16 2009

MSZ031-033-161925-
LOWNDES MS-OKTIBBEHA MS-
135 PM CDT SAT MAY 16 2009

A LARGE CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER LOWNDES AND
OKTIBBEHA COUNTIES AT 134 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN OKTIBBEHA AND LOWNDES COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

JC
Special weather statement, May 16, 1:38 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT MAY 16 2009

MSZ040-041-161845-
SHARKEY MS-ISSAQUENA MS-
138 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORMS CROSSING SHARKEY AND ISSAQUENA COUNTIES...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ROLLING FORK TO 10 MILES
WEST OF VALLEY PARK AT 137 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN ISSAQUENA AND SHARKEY COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

OLB
Special weather statement, May 16, 1:55 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SAT MAY 16 2009

MSZ031-039-161925-
LOWNDES MS-NOXUBEE MS-
155 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORM IN NORTHEAST NOXUBEE COUNTY

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER BIGBEE VALLEY AT 156 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHEASTERN NOXUBEE AND SOUTH CENTRAL LOWNDES COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:28 PM CDTSevere Thunderstorm WarningJANYazoo20 min
May 16, 12:15 PM CDTSevere Thunderstorm WarningJANWebster17 min
May 16, 12:35 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
May 16, 12:41 PM CDTAreal Flood WarningJANHinds, Madison, Rankin12 hr
May 16, 1:21 PM CDTFlash Flood WarningJANLowndes, Oktibbeha3 hr
May 16, 1:46 PM CDTSevere Thunderstorm WarningJANNoxubee, Oktibbeha, Winston18 min
May 16, 2:01 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee29 min
May 16, 3:39 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Montgomery2 hr
May 16, 3:50 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery37 min
May 16, 5:03 PM CDTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson42 min
May 16, 5:06 PM CDTFlash Flood WarningJANForrest64 min
May 16, 5:08 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore, Sunflower112 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningJANScott25 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith61 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.